Illinois, 2008

Hail and Damaging Winds in Illinois, June 20, 2008

June 20, 2008 · NWS DVN · 10 events in 4 counties and zones

Scattered showers and thunderstorms moved southeast across northwest and north central Illinois during the afternoon and evening hours of June 20. Some of the storms produced damaging winds and penny to golf ball-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms moved southeast across northwest and north central Illinois during the afternoon and evening hours of June 20. Some of the storms produced damaging winds and penny to golf ball-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 20, 1:59 AM CST, 10 hours 31 minutes earlier.

Area forecast discussion, Jun 20, 1:59 AM CST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 AM CDT FRI JUN 20 2008

.SYNOPSIS...
VERY QUIET WEATHER ACROSS THE FORECAST AREA THIS MORNING WITH VERY
WEAK FLOW AND MODERATE NORTHWEST FLOW ALOFT.  A SHORTWAVE MOVED
ACROSS THE MIDWEST EARLIER THIS EVENING AND BROUGHT CONVECTION TO
THE SOUTHWEST CWA AND POINTS WEST AND SOUTH UNTIL MID EVENING.  A
SECOND...WEAKER SHORTWAVE IS MOVING ACROSS SOUTHERN WISCONSIN AT
THIS TIME...WITH SOME WEAK CONVECTION ACROSS NORTHERN IOWA AND
SOUTHEASTERN MINNESOTA AS WELL.  THIS CONVECTION IS SLOWLY
DISSIPATING.   ...LE...
&&

.SHORT TERM...TODAY AND TONIGHT...THE FORECAST FOR TODAY AND TONIGHT
DEPENDS UPON THE MOVEMENT OF SOME FAIRLY WEAK FEATURES...WHICH ARE
NOT BEING HANDLED ESPECIALLY WELL BY THE MODELS.  GFS IS PLAGUED BY
SOME FEEDBACK TONIGHT...AND THE NAM IS MISSING THE CURRENT WEAK
CONVECTION OVER SOUTHERN WISCONSIN AND MINNESOTA AND NORTHERN IOWA.
FOR NOW THE WEAK COLD FRONT DUE TO DROP INTO THE AREA LATE THIS
MORNING AND EARLY AFTERNOON SHOULD POP OFF SOME AFTERNOON AND
EVENING CONVECTION...MAINLY ACROSS THE NORTHWEST.  A SECOND WAVE DUE
TO MOVE IN TONIGHT SHOULD ALSO GENERATE STORMS...BUT THE TIMING OF
THIS SECOND WAVE IS PROBLEMATIC.  HAVE PUT IN POPS FOR THIS FOR
AFTER MIDNIGHT...WHICH WE DID NOT HAVE IN BEFORE.  DID NOT CHANGE
TEMPERATURE FORECAST VERY MUCH...WITH MID 80S FOR TODAY....AND UPPER
50S TO NEAR 60 OVERNIGHT TONIGHT.   ...LE...

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
NORTHWEST FLOW TO BE SEEN FOR THE WEEKEND WITH SEVERAL IMPULSES
MOVING ALONG IN THE FLOW. MOISTURE FLUX FROM THE WET GROUND SHOULD
RESULT IN CONVECTION DEVELOPING SATURDAY AND MAY BE SUSTAINED WITH
ADDITIONAL VORT MAXES SATURDAY NIGHT/SUNDAY. BEYOND SUNDAY...NO
CHANGES WERE MADE. ECMWF CONTINUES TO ADVERTISE A SIGNIFICANT MCS
EVENT IN THE TUESDAY/TUESDAY NIGHT TIME FRAME. POPS FOR THIS EVENT
WILL NEED TO BE INCREASED OVER THE NEXT SEVERAL DAYS.   ...08...
&&

.AVIATION...
VFR CONDITIONS EXPECTED AT MOST LOCATIONS...OUTSIDE OF SCATTERED
CONVECTION EXPECTED THIS AFTERNOON AND EVENING.  WITHIN THE
SCATTERED CONVECTION...MVFR CIGS AND IFR VISBYS CAN BE EXPECTED. A
BAND OF CONVECTION IS ALSO POSSIBLE TOWARDS 12Z SATURDAY MORNING...
WHICH WOULD ALSO BRING MVFR CIGS AND IFR VISBYS. ...LE...
&&

.HYDROLOGY...
RIVERS HAVE CRESTED WITH THE EXCEPTION OF GREGORY LANDING WHICH
SHOULD CREST TODAY. ALL RIVERS WILL CONTINUE TO FALL THROUGH MONDAY.
A SIGNIFICANT PRECIPITATION SYSTEM IS EXPECTED TO AFFECT THE AREA IN
THE TUESDAY/WEDNESDAY TIME FRAME. CURRENT THINKING IS THAT THIS
PRECIPITATION EVENT WILL SLOW THE RATE OF FALL ON AREA RIVERS.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/08
Hazardous weather outlook, Jun 20, 8:12 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT FRI JUN 20 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
912 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING FOR IOWA AND ILLINOIS ALONG AND NORTH OF INTERSTATE 80.
THE MAIN THREAT IS LARGE HAIL UP TO GOLF BALL SIZE WITH WINDS UP TO
60 MPH A SECONDARY THREAT.

THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG A SURFACE TROUGH THAT WILL BE MOVING SOUTHEAST INTO IOWA AND
ILLINOIS DURING PEAK HEATING. AN UPPER LEVEL DISTURBANCE MOVING INTO
THE AREA AFTER MIDNIGHT TONIGHT MAY BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

TUESDAY THROUGH THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH
DAY.

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. THE THREAT FOR ADDITIONAL LEVEE BREACHES ALONG
THE MISSISSIPPI RIVER WILL CONTINUE IN PORTIONS OF SOUTHEAST IOWA...
WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. DETAILED INFORMATION
CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HAASE

In the hours before

Special weather statement, Jun 20, 12:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT FRI JUN 20 2008

IAZ040>042-051>054-ILZ001-002-007-202000-
BENTON IA-BUCHANAN IA-CARROLL IL-DELAWARE IA-DUBUQUE IA-JACKSON IA-
JO DAVIESS IL-JONES IA-LINN IA-STEPHENSON IL-
120 PM CDT FRI JUN 20 2008

...STRONG TO SEVERE THUNDERSTORMS DEVELOPING BETWEEN 130 AND 3 PM...

AT 120 PM CDT...A RAPIDLY DEVELOPING BROKEN LINE OF THUNDERSTORMS WAS
LOCATED FROM NEAR A WATERLOO TO DUBUQUE TO NORTH OF FREEPORT THAT
WAS MOVING SOUTHEAST AT 20 TO 25 MPH.  THIS LINE IS INTENSIFYING
AND IS CAPABLE OF LARGE HAIL UP TO THE SIZE OF QUARTERS OR ISOLATED
LARGER SIZES TO NEAR GOLF BALLS...HEAVY RAINFALL RATES OF OVER AN INCH
AN HOUR AND GUSTY WINDS OF 30 TO 50 MPH WITH ISOLATED HIGHER GUSTS
POSSIBLE. DUE TO SATURATED GROUNDS...MANY LOCATIONS...ESPECIALLY THOSE
THAT RECEIVE AN ADDITIONAL INCH OR MORE OF RAIN IN LESS THAN AN HOUR ARE
SUSCEPTABLE TO EXPERIENCE SIGNIFICANT PONDING OF WATER.

NICHOLS

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jo Daviess

When
June 20, 12:30 PM CST
Where
Jo Daviess County, 3.63 mi E of East Dubuque
Measured
0.75 in hail
Reported by
Public
Coordinates
42.470, -90.560

Penny-sized hail fell near Menominee, IL at 1:30 pm June 20.

Hail, Jo Daviess

When
June 20, 12:40 PM CST
Where
Jo Daviess County, 3.49 mi N of Menominee
Measured
1 in hail
Reported by
Public
Coordinates
42.470, -90.540

Quarter-sized hail fell near Menominee, IL at 1:40 pm June 20. This report is from the NSSL SHAVE Project.

Thunderstorm Wind, Jo Daviess

When
June 20, 12:53 PM CST
Where
Jo Daviess County, 0.51 mi W of Galena
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.420, -90.430

Wind gusts estimated to be 60 mph were observed in Galena, IL at 1:53 pm June 20. Pea-sized hail was also noted.

Thunderstorm Wind, Jo Daviess

When
June 20, 1:06 PM CST
Where
Jo Daviess County, 0.89 mi SW of Galena to 2.02 mi ESE of Galena
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.410, -90.432

Wind gusts estimated to be 65 mph blew down a tree across Highway 20 east of Galena, IL at 2:06 pm June 20. This report was relayed by WREX-TV in Rockford.

Hail, Jo Daviess

When
June 20, 1:30 PM CST
Where
Jo Daviess County, 0.86 mi NE of Galena
Measured
0.88 in hail
Reported by
Public
Coordinates
42.430, -90.410

Nickel-sized hail fell near Galena, IL at 2:30 pm June 20. This report is from the NSSL SHAVE Project.

Hail, Stephenson

When
June 20, 1:30 PM CST
Where
Stephenson County, 0.51 mi W of Orangeville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.470, -89.640

Nickel-sized hail fell near Orangeville, IL at 2:30 pm June 20.

Hail, Stephenson

When
June 20, 1:30 PM CST
Where
Stephenson County, 0.79 mi WSW of Orangeville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.467, -89.645

Golf ball-sized hail fell in Orangeville, IL around 2:30 pm June 20. This report was relayed by WREX-TV in Rockford.

Hail, Stephenson

When
June 20, 1:53 PM CST
Where
Stephenson County, 0.69 mi N of Damascus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.380, -89.700

Nickel-sized hail fell about 3 miles west of Cedarville, IL at 2:53 pm June 20.

Hail, Bureau

When
June 20, 5:11 PM CST
Where
Bureau County, 1.38 mi N of Lone Tree Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -89.480

Nickel to quarter-sized hail fell near Lone Tree Corners, IL at 6:11 pm June 20.

Hail, Putnam

When
June 20, 5:20 PM CST
Where
Putnam County, 2.71 mi W of Putnam
Measured
0.75 in hail
Reported by
Public
Coordinates
41.177, -89.452

Dime to penny-sized hail fell about three miles west of Putnam, IL at 6:20 pm June 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116968, 116970, 116971, 116977, 116980, 116983, 117024, 116986, 117000, 117008.